Arkansas, 2022

Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 2022

February 2 to 4, 2022 · NWS LZK · 40 events in 40 counties and zones

A strong storm system moved into Arkansas from Texas and Oklahoma mid-day on the 2nd and continued into the morning of the 4th. With a cold arctic air mass filtering into the state from the north, much of the precipitation fell as a mixture of sleet and snow across the northwestern half of Arkansas to a mixture of sleet and freezing rain across the southeastern half of Arkansas.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong storm system moved into Arkansas from Texas and Oklahoma mid-day on the 2nd and continued into the morning of the 4th. With a cold arctic air mass filtering into the state from the north, much of the precipitation fell as a mixture of sleet and snow across the northwestern half of Arkansas to a mixture of sleet and freezing rain across the southeastern half of Arkansas. This was a statewide winter event, affecting even the southern rows of counties in Arkansas. Very cold air continued to filter into the state in the wake of the system, prolonging winter weather impacts such as power outages due to freezing rain accumulation on trees and powerlines and overall hazard travel conditions across a large part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 2, 3:11 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 2, 3:11 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
311 PM CST Wed Feb 2 2022

.SHORT TERM...Tonight Through Friday

A winter storm is bringing freezing rain, sleet, and snow across the
state through late tomorrow night. The winter storm system and cold
front will continue to move across the state today, with cold arctic
air moving in behind the front from the NNW. Hazardous travel
impacts are expected, due to ice and snow accumulations across the
state. Power outages are possible as well.

The cold front is pushing SEward across AR today, while an area of
low pressure moves ENE. Another area of low pressure will move
across the state tomorrow. With plenty of available moisture across
the region, these features will provide forcing for ascent to drive
a winter storm across the state today through tomorrow night.

Rain will transition to a winter mix (freezing rain, snow, sleet) as
a shallow layer of cold air spreads across the state from the north.
Precip will change to all snow as the cold (sub-freezing) layer of
air deepens with time. This transition started over NNW AR this
morning and will shift SSEward through the day. The winter mix will
move into central portions of the state Wed evening, and into
southern parts of the state by Thursday. The change to all snow will
occur across northern AR during the overnight period tonight, over
central AR Thurs evening and over southern AR late Thursday night.
Precip will come to an end during the overnight period tomorrow
night.

Higher snow totals are expected across NNW AR, where 3 to 7+ inches
will be possible. Portions of west, north-central, and northeast AR
are forecast to see between 1 and 3 inches of snow, with less than 1
inch forecast elsewhere in the state.

The highest ice accumulations are expected across west, central,
east, and northeast AR, where one-quarter to three-quarters of an
inch of total ice will be possible. North-central, NW, and southern
AR are expected to see less than one-quarter inch of ice.

Northerly wind will be set up across the state by late Wed. By
Thurs, wind gusts are forecast 20 to 25 mph across NW, north-
central, central, and southern AR; 15 tO 20 mph across west AR; and
30 to 35 mph across eastern AR. The combination of ice accumulating
on trees and power lines along with these wind gusts will
increase the threat for power outages with this winter storm.

Thursday morning low temperatures are forecast in the teens to lower
20s across northern AR, and in the mid 20s to lower 30s across
central and southern AR. Thurs morning wind chill values will be in
the subzero and single digits across the NW, in the teens to mid 20s
elsewhere in the state. Fri morning lows will be in the teens to mid
20s across the state, with wind chills in the single digits to upper
teens.

The precip will move out of the area by early Friday. Highs Fri are
forecast in the lower to upper 30s. Dry conditions are forecast
moving into the long term period.

&&

.LONG TERM...Friday Night Through Tuesday

Arctic high pressure, ~1036 mb, will build into the region Friday
night and remain over the area into Sunday. Precipitation will have
departed by this time as large scale forcing for subsidence advects
into the region. Very cold temperatures and dry air will be noted
Saturday and Sunday with readings in the single digits to teens for
lows. Any lingering precipitation on area roadways will refreeze
during the overnight hours.

Additionally, these extreme temperatures will be made worse by the
fact that a corridor, SW to NE or W to E, of significant icing is
expected over portions of the state which will likely result in
widespread power outages. Afternoon highs will only climb into the
30s and 40s.

Aloft, the pattern will feature a quasi-NW flow pattern through
Tuesday. Another cold front will sweep across the region with little
more than a wind shift and re enforcing shot of colder air. Dry
weather is anticipated and temperatures will try to moderate with
time. Despite this subtle warming trend, readings will remain below
climatological averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     22  26  19  35 /  90  90  20   0
Camden AR         30  34  23  38 /  90  90  10   0
Harrison AR       16  20  12  31 /  90  80  20   0
Hot Springs AR    25  31  20  37 /  90  90  10   0
Little Rock   AR  27  30  22  36 /  90  90  10   0
Monticello AR     30  34  24  36 /  90 100  20   0
Mount Ida AR      24  29  18  37 /  90  90  10   0
Mountain Home AR  17  22  14  32 /  90  80  20   0
Newport AR        24  27  19  32 /  90  90  20   0
Pine Bluff AR     27  31  22  35 /  90  90  10   0
Russellville AR   22  27  18  37 /  90  80  10   0
Searcy AR         23  28  19  34 /  90  90  20   0
Stuttgart AR      28  30  22  33 /  90 100  20   0
&&

.LZK Watches/Warnings/Advisories...
Winter Storm Warning until midnight CST Thursday night FOR
Baxter-Boone-Cleburne-Fulton-Independence-Izard-Jackson-Johnson-
Lawrence-Marion-Newton-Pope-Randolph-Searcy-Sharp-Stone-Van
Buren-White-Woodruff.

Winter Storm Warning from midnight tonight to midnight CST
Thursday night FOR Arkansas-Bradley-Calhoun-Clark-Cleveland-
Conway-Dallas-Desha-Drew-Faulkner-Garland-Grant-Hot Spring-
Jefferson-Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-
Pike-Polk-Prairie-Pulaski-Saline-Scott-Yell.

&&

Short Term...71 / Long Term...70
Hazardous weather outlook, Feb 2, 3:19 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
319 PM CST Wed Feb 2 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-031100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
319 PM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

A cold front will surge south through the state tonight. Rain
will switch to freezing rain...then to sleet...and for some areas
all snow by late tonight. Expect accumulating wintry weather
through this afternoon across northern/northwest portions of the
area...then wintry accumulations will become possible towards the
I-40 corridor and west-central Arkansas by late tonight and early
Thursday morning. Hazardous travel conditions will develop as a
result.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Freezing rain...sleet...and snow will continue through the
morning hours on Thursday...eventually decreasing by Thursday
afternoon and night. Storm total accumulations of ice for the
northwest portion of the area...say northwest of a line from
Clarksville...to Clinton...to Pocahontas will be on the order of a
glaze to around one-quarter inch. Sleet/snow accumulations of 2
to 5 inches is also expected...with locally higher amounts over 6
inches possible across the far northwest.

In a region encompassing an area from Mena...to Clarksville...to
Heber Springs...to Newport...to De Witt...to Monticello...to
Arkadelphia expect ice accumulations of one-quarter to one-
half of an inch. Locally higher amounts over one-half inch are
possible along an axis from Brinkley...to Sheridan...to Pine Bluff
and Hot Springs. Snow/sleet accumulations on top of this ice of a
dusting to an inch are possible in this area.

Areas across southern Arkansas could seen a glaze to two-tenths
of an inch of ice...along with a dusting to one-half inch of
sleet/snow. Expect the wintry precipitation to end late Thursday
afternoon and evening.

There is still some uncertainty with the forecast...especially
regarding accumulations and precipitation types. As a
result...additional changes are possible through this evening.
Please refer to these updates for the latest forecast information.
This wintry weather will likely cause hazardous travel
conditions...along with potential power outages due to heavy ice
accumulations.

Much colder air will move into the state for Friday and into the
weekend. Lows will be in the single digits to low 20s. Wind chill
values will drop to around zero to the single digits and teens
Friday morning.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

70

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 winter storm, 6 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Newton

When
February 2, 5:30 PM CST to February 4, 8:30 AM CST
Where
Newton forecast zone
Reported by
Public

An estimated 6.0 inches of snow accumulated near Mount Judea.

Heavy Snow, Searcy

When
February 2, 5:30 PM CST to February 4, 9:15 AM CST
Where
Searcy forecast zone
Reported by
CoCoRaHS

Snow was measured to a depth of 6.5 inches at Saint Joe.

Winter Storm, Independence

When
February 2, 5:45 PM CST to February 4, 4:50 AM CST
Where
Independence forecast zone
Reported by
COOP Observer
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

An estimated 3.5 inches of sleet accumulated at Batesville.

Heavy Snow, Marion

When
February 2, 6:00 PM CST to February 4, 10:15 AM CST
Where
Marion forecast zone
Reported by
Social Media
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Snowfall was measured to a depth of 10.0 inches at Flippin.

Heavy Snow, Baxter

When
February 2, 6:10 PM CST to February 4, 7:45 AM CST
Where
Baxter forecast zone
Reported by
CoCoRaHS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

A snowfall depth of 10.6 inches was measured at Norfork.

Winter Storm, Jackson

When
February 2, 6:10 PM CST to February 4, 5:30 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Sleet was measured at 2.0 inches at Beedeville.

Winter Storm, Lawrence

When
February 2, 6:15 PM CST to February 4, 8:45 AM CST
Where
Lawrence forecast zone
Reported by
CoCoRaHS
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Snowfall was measured at 3.5 inches near Smithville.

Winter Storm, White

When
February 2, 6:25 PM CST to February 4, 6:50 AM CST
Where
White forecast zone
Reported by
Social Media
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Sleet accumulation was estimated to be 3.0 inches near McRae.

Heavy Snow, Fulton

When
February 2, 6:30 PM CST to February 4, 8:30 AM CST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

An estimated 11.0 inches of snow accumulated at Viola.

Winter Storm, Izard

When
February 2, 6:45 PM CST to February 4, 9:15 AM CST
Where
Izard forecast zone
Reported by
COOP Observer
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Sleet was measured at 0.5 of an inch in Calico Rock.

Winter Storm, Sharp

When
February 2, 6:45 PM CST to February 4, 9:40 AM CST
Where
Sharp forecast zone
Reported by
COOP Observer
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Sleet was measured at 0.5 of an inch in Hardy and Evening Shade.

Winter Storm, Johnson

When
February 2, 7:15 PM CST to February 4, 11:00 AM CST
Where
Johnson forecast zone
Reported by
Social Media

Sleet was measured to a depth of 3.0 inches in Clarksville with ice accruals, due to freezing rain, measuring 0.25 of an inch in Clarksville.

Winter Storm, Randolph

When
February 2, 7:15 PM CST to February 4, 9:30 AM CST
Where
Randolph forecast zone
Reported by
Social Media
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

An estimated 1.0 inch of sleet accumulated at Ravenden Springs.

Winter Storm, Polk

When
February 2, 7:45 PM CST to February 4, 5:00 AM CST
Where
Polk forecast zone
Reported by
Park/Forest Service

An estimated 2.0 inches of sleet accumulated at Queen Wilhelmina State Park. An estimated 0.13 of an inch of ice accruals, due to freezing rain, occurred at Big Fork via the COOP observer.

Heavy Snow, Boone

When
February 2, 8:00 PM CST to February 4, 7:15 AM CST
Where
Boone forecast zone
Reported by
COOP Observer

Snowfall was measured to a depth of 13.0 inches at Lead Hill.

Winter Storm, Scott

When
February 2, 8:15 PM CST to February 4, 5:00 AM CST
Where
Scott forecast zone
Reported by
Public

An estimated 1.0 inch of sleet accumulated near Y City.

Winter Storm, Logan

When
February 2, 9:15 PM CST to February 4, 10:45 AM CST
Where
Logan forecast zone
Reported by
Park/Forest Service

An estimated 3.0 inches of sleet accumulated on Mount Magazine with ice accruals, due to freezing rain, estimated at 0.50 of an inch on Mount Magazine.

Winter Storm, Montgomery

When
February 2, 9:55 PM CST to February 4, 5:20 AM CST
Where
Montgomery forecast zone
Reported by
COOP Observer

Sleet was measured to a depth of 1.0 inch near Mount Ida with ice accruals, due to freezing rain, measuring 0.15 of an inch near Mount Ida.

Winter Storm, Pulaski

When
February 2, 10:20 PM CST to February 3, 5:55 PM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Sleet was measured at 3.2 inches at the National Weather Service office in North Little Rock.

Winter Storm, Perry

When
February 2, 10:30 PM CST to February 3, 5:45 PM CST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Sleet was measured at 1.0 inch at Perry.

Winter Storm, Pope

When
February 2, 10:50 PM CST to February 4, 5:10 AM CST
Where
Pope forecast zone
Reported by
Public

Sleet was measured at 0.5 of an inch in Russellville.

Winter Storm, Garland

When
February 2, 11:00 PM CST to February 3, 4:20 PM CST
Where
Garland forecast zone
Reported by
Social Media
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Sleet was measured to a depth of 2.0 inches in the city of Hot Springs with ice accruals, due to freezing rain, measuring 0.30 of an inch near Pearcy.

Winter Storm, Conway

When
February 2, 11:15 PM CST to February 4, 2:10 AM CST
Where
Conway forecast zone
Reported by
Park/Forest Service
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

An estimated 1.3 inches of sleet accumulated at Petit Jean State Park.

Winter Storm, Dallas

When
February 2, 11:30 PM CST to February 3, 5:45 PM CST
Where
Dallas forecast zone
Reported by
Law Enforcement
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

An estimated 0.5 of an inch of sleet accumulated at Fordyce.

Winter Storm, Hot Spring

When
February 2, 11:40 PM CST to February 3, 6:00 PM CST
Where
Hot Spring forecast zone
Reported by
Law Enforcement
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

An estimated 1.0 inch of sleet accumulated in Malvern.

Winter Storm, Grant

When
February 2, 11:45 PM CST to February 3, 5:45 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet accumulated at Sheridan.

Winter Storm, Saline

When
February 2, 11:45 PM CST to February 3, 5:45 PM CST
Where
Saline forecast zone
Reported by
Social Media
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Sleet was measured at 1.7 inches at Traskwood.

Winter Storm, Cleveland

When
February 3, 12:30 AM CST to 7:20 PM CST
Where
Cleveland forecast zone
Reported by
Public
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Sleet was measured at 0.5 of an inch in Rison.

Winter Storm, Lonoke

When
February 3, 12:35 AM CST to 6:10 PM CST
Where
Lonoke forecast zone
Reported by
NWS Employee
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Sleet was measured at 2.2 inches in Cabot.

Winter Storm, Clark

When
February 3, 12:40 AM CST to February 4, 10:20 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Sleet was measured at 0.8 of an inch in Arkadelphia.

Winter Storm, Prairie

When
February 3, 12:40 AM CST to 6:00 PM CST
Where
Prairie forecast zone
Reported by
Law Enforcement
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

An estimated 1.0 inch of sleet accumulated in Des Arc.

Winter Storm, Van Buren

When
February 3, 12:45 AM CST to February 4, 11:30 AM CST
Where
Van Buren forecast zone
Reported by
COOP Observer

Sleet was measured at 2.0 inches in Damascus.

Winter Storm, Faulkner

When
February 3, 12:45 AM CST to February 4, 6:15 AM CST
Where
Faulkner forecast zone
Reported by
Social Media
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet accumulated at Greenbrier.

Winter Storm, Jefferson

When
February 3, 12:55 AM CST to 5:45 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Sleet was measured to a depth of 2.0 inches at Pine Bluff with ice accruals, due to freezing rain, measuring 0.50 of an inch in Pine Bluff.

Winter Storm, Lincoln

When
February 3, 1:00 AM CST to 7:45 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Sleet was estimated at 0.5 of an inch in Star City. An estimated 0.25 of an inch of ice accruals, due to freezing rain, also occurred in Star City.

Winter Storm, Arkansas

When
February 3, 1:00 AM CST to 6:45 PM CST
Where
Arkansas forecast zone
Reported by
Law Enforcement
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet fell in Stuttgart. Ice accruals, due to freezing rain, was estimated at 0.50 of an inch near Gillett. The Gillett report was via social media.

Winter Storm, Cleburne

When
February 3, 1:00 AM CST to February 4, 5:45 AM CST
Where
Cleburne forecast zone
Reported by
Social Media
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet accumulated at Greers Ferry.

Winter Storm, Monroe

When
February 3, 1:30 AM CST to February 4, 8:00 AM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet accumulated at Clarendon.

Winter Storm, Woodruff

When
February 3, 1:45 AM CST to February 4, 7:20 AM CST
Where
Woodruff forecast zone
Reported by
Law Enforcement
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

An estimated 1.0 inch of sleet accumulated in Augusta.

Winter Weather, Drew

When
February 3, 2:50 AM CST to 10:15 AM CST
Where
Drew forecast zone
Reported by
COOP Observer
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Sleet was measured to a depth of 0.3 of an inch in Monticello with ice accruals, due to freezing rain, measured 0.12 of an inch in Monticello.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006990, 1006993, 1006931, 1006927, 1006924, 1006938, 1006933, 1006936, 1006999, 1007002, 1007052, 1007019, 1007025, 1007053, 1006921, 1007016, 1007050, 1006935, 1006929, 1007030, 1006948, 1006918, 1007026, 1007005, 1007037, 1007034, 1007054, 1007017, 1006934, 1006937, 1006944, 1007021, 1007041, 1006932, 1007012, 1007022, 1007045, 1007013, 1007014, 1006946.